Alert archive / Montana / Winter Storm Warnings in 2012

Winter Storm Warning 7, NWS Great Falls, MT

March 6, 2012

NWS Great Falls, MT issued this winter storm warning at Mar 6, 2012, 4:29 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2012, 4:29 PM MST (23:29 UTC)
Expired
Mar 6, 2012, 9:28 PM MST
In force
5 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WWUS45 KTFX 062329
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 PM MST TUE MAR 6 2012

MTZ055-070500-
/O.UPG.KTFX.WW.Y.0016.000000T0000Z-120307T0500Z/
/O.NEW.KTFX.WS.W.0007.120306T2329Z-120307T0500Z/
GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...TARGHEE PASS...
WEST YELLOWSTONE
429 PM MST TUE MAR 6 2012

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW....WHICH IS IN EFFECT UNTIL 10 PM MST
THIS EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* SNOW ACCUMULATIONS: ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3
  INCHES WILL BRING STORM TOTALS OF 8 TO 12 INCHES IN THE WEST
  YELLOWSTONE AREA...MAKING FOR DIFFICULT TRAVEL THIS EVENING.

* VISIBILITY: SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO
  LESS THAN ONE HALF MILE AT TIMES.

* LOCATIONS AFFECTED INCLUDE: TARGHEE PASS...WEST YELLOWSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ008-015-070500-
/O.CON.KTFX.WW.Y.0016.000000T0000Z-120307T0500Z/
BEAVERHEAD-MADISON-
INCLUDING THE FOLLOWING LOCATIONS...MONIDA PASS...ENNIS...
NORRIS HILL...RAYNOLDS PASS
429 PM MST TUE MAR 6 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING. 

* SNOW ACCUMULATIONS: ADDITIONAL SNOW ACCUMULATIONS OF 3 TO 6 
  INCHES ARE EXPECTED OVER THE HIGHER TERRAIN...WITH 1 TO 3 AT 
  LOWER ELEVATIONS. 

* LOCATIONS AFFECTED INCLUDE: ENNIS...NORRIS HILL...RAYNOLDS 
  PASS...MONIDA PASS 

* VISIBILITY: SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO 
  LESS THAN ONE MILE AT TIMES.

* LOCATIONS AFFECTED INCLUDE: ENNIS...NORRIS HILL...RAYNOLDS 
  PASS...MONIDA PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
1 follow-up statement
122 
WWUS45 KTFX 070428
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
928 PM MST TUE MAR 6 2012


MTZ055-070530-
/O.CAN.KTFX.WS.W.0007.000000T0000Z-120307T0500Z/
GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...TARGHEE PASS...
WEST YELLOWSTONE
928 PM MST TUE MAR 6 2012

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER STORM WARNING. 

THE WINTER STORM WARNING HAS BEEN CANCELLED...SNOW HAS COME TO AN
END ACROSS THE AREA.

$$

MTZ008-015-070530-
/O.CAN.KTFX.WW.Y.0016.000000T0000Z-120307T0500Z/
BEAVERHEAD-MADISON-
INCLUDING THE FOLLOWING LOCATIONS...MONIDA PASS...ENNIS...
NORRIS HILL...RAYNOLDS PASS
928 PM MST TUE MAR 6 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED...SNOW HAS COME TO
AN END ACROSS THE AREA.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 6, 2:39 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 6, 2:39 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MST TUE MAR 6 2012

.DISCUSSION...

TONIGHT THROUGH THURSDAY...AN UPPER LEVEL LOW PRESSURE TROF HAS
MOVED OVER THE ROCKIES.  HEIGHTS ALOFT WILL BEGIN TO RISE TONIGHT AS
THIS TROF CONTINUES TO MOVE EAST AND THE ZONES WILL BE UNDERNEATH
WEAKENING NORTHWEST FLOW ALOFT THROUGH WEDNESDAY. SNOW...MAINLY
LIGHT...IS CONTINUING ACROSS THE PORTIONS OF THE SOUTHWEST ZONES.
WILL EXTEND THE ADVISORY IN THESE AREAS UNTIL 10 PM. THE UPPER LEVEL
JET WILL BE MOVING NORTH OF THE ZONE BY WEDNESDAY AND THE AIRMASS
WILL BEGIN A WARMING TREND. HIGH PRESSURE WILL REMAIN OVER THE
REGION THROUGH THURSDAY AND KEEP THE AIRMASS WARM AND DRY.

THURSDAY NIGHT THROUGH TUESDAY...A GENERALLY DRY AND MILD MEDIUM
RANGE PERIOD IS IN STORE FOR THE AREA. AN UPPER RIDGE OVER THE AREA
FRIDAY WILL FLATTEN ON SATURDAY WITH STRONG WESTERLY FLOW ALOFT.
THUS...WINDS WILL BE NEAR HIGH WIND WARNING CRITERIA FRIDAY THROUGH
SATURDAY OVER THE NORTHERN PORTIONS OF NORTH CENTRAL MONTANA. WE
WILL CONTINUE TO MONITOR FOR POSSIBLE WIND HIGHLIGHTS OVER THIS
REGION. THE FLOW ALOFT SUNDAY WILL BECOME INCREASINGLY SOUTHWEST AS
AN UPPER TROF DIGS ALONG THE WEST COAST. PRECIPITATION SHOULD BE
CONFINED TO THE ROCKY MOUNTAIN FRONT SUNDAY...AND THEN SPREAD OUT
INTO THE CENTRAL AND SOUTHWEST MOUNTAIN RANGES FOR MONDAY AND
TUESDAY AS THE UPPER TROF WEAKENS CONSIDERABLY AS IT MOVES INLAND.
THE EC/GFS HAVE QUITE A BIT OF DIFFERENCE IN
TIMING/STRENGTH/COVERAGE AREA FOR SUNDAY THROUGH TUESDAY...THUS FOR
NOW JUST KEEPING POPS ON THE LOW SIDE. AFTERNOON TEMPERATURES WILL
REMAIN SOME 12 TO 20 DEGREES ABOVE SEASONAL AVERAGES THROUGH
SATURDAY...THEN GRADUALLY COOL A BIT FOR SUNDAY THROUGH
TUESDAY...WITH MONDAY LOOKING TO BE THE COOLEST DAY. DE/BRUSDA

&&

.AVIATION...
UPDATED 1735Z.
EXPECT PERIODS OF SNOW...HEAVY AT TIMES...TO CONTINUE OVER SOUTHWEST
MONTANA UNTIL 20Z. THE SNOW WILL GRADUALLY TAPPER OFF FROM WEST TO
EAST LATER THIS AFTERNOON. EXPECT WIDESPREAD LOW
CLOUDS/CEILINGS/MOUNTAIN OBSCURED TO AFFECT MUCH OF THE REGION
THROUGH 06Z. DRIER AIR WILL SLOWLY MOVE INTO THE REGION AFTER
06Z...RESULTING IN SKIES GRADUALLY CLEARING FROM NORTH TO SOUTH.
WINDS WILL BREEZY UNTIL 21Z TODAY...THEN GRADUALLY DIMINISH AS WELL.
GENERALLY VFR CONDITIONS ARE EXPECTED OVER MUCH OF THE REGION FOR
WEDNESDAY. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  34  13  42  24 /  40  10   0   0
CTB  28  13  40  22 /  80  10   0   0
HLN  36  16  40  20 /  40  20   0   0
BZN  36  12  37  13 /  90  30   0   0
WEY  32   1  28  -2 / 100  60  10   0
DLN  32  11  39  15 /  80  20   0   0
HVR  36  14  45  20 /  40  10   0   0
LWT  33  11  37  21 /  70  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 PM MST THIS EVENING
BEAVERHEAD...GALLATIN...MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 6, 3:54 PM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MST TUE MAR 6 2012

MTZ008-015-055-072300-
BEAVERHEAD-MADISON-GALLATIN-
354 PM MST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 5 PM THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL WOULD BE APPRECIATED.

MTZ009>014-044>054-072300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
354 PM MST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 6, 10:38 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1038 AM MST TUE MAR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY SNOW       14 SW HEART BUTTE       48.13N 113.02W
03/05/2012  E12.0 INCH       PONDERA            MT   MESONET

            ESTIMATED 12 INCHES OF NEW SNOW BETWEEN 9 AM AND 10 PM.
            LOCATION IS BADGER PASS SNOTEL. ELEVATION IS 6900 FEET.

0100 AM     SNOW             24 W BYNUM              47.92N 112.82W
03/06/2012  E7.0 INCH        TETON              MT   MESONET

            12 HR SNOWFALL OF 7 INCHES AT MT LOCKHART
            SNOTEL...ELEVATION 6400 FT.

0650 AM     SNOW             4 W BOZEMAN             45.68N 111.13W
03/06/2012  E1.0 INCH        GALLATIN           MT   TRAINED SPOTTER

            ESTIMATED ABOUT 1 INCH OF NEW SNOW IN THE BOZEMAN AREA.
            STILL SNOWING.

0700 AM     SNOW             11 E TOWNSEND           46.32N 111.29W
03/06/2012  M2.0 INCH        BROADWATER         MT   PUBLIC

            2 INCHES OF NEW SNOW. REPORT VIA COCORAHS.

0700 AM     SNOW             10 ESE LEWISTOWN        47.01N 109.23W
03/06/2012  M1.0 INCH        FERGUS             MT   PUBLIC

            1 INCH OF NEW SNOW. REPORT VIA COCORAHS.

0700 AM     SNOW             1 SE NEIHART            46.92N 110.72W
03/06/2012  M1.0 INCH        CASCADE            MT   PUBLIC

            1 INCH OF NEW SNOW. REPORT VIA COCORAHS.

0700 AM     SNOW             2 SE MONTANA CITY       46.52N 111.90W
03/06/2012  M1.8 INCH        JEFFERSON          MT   PUBLIC

            1.8 INCHES JUST SOUTH OF MONTANA CITY. REPORT VIA
            COCORAHS.

0700 AM     SNOW             BOULDER                 46.24N 112.12W
03/06/2012  M1.3 INCH        JEFFERSON          MT   PUBLIC

            1.3 INCHES OF NEW SNOW IN BOULDER. REPORT VIA COCORAHS.

0700 AM     SNOW             4 S BOZEMAN             45.62N 111.04W
03/06/2012  M2.5 INCH        GALLATIN           MT   PUBLIC

            2.5 INCHES OF NEW SNOW ABOUT 4 MILES SOUTH OF BOZEMAN.
            REPORT VIA COCORAHS.

0715 AM     SNOW             5 SW BOZEMAN            45.63N 111.12W
03/06/2012  M2.0 INCH        GALLATIN           MT   TRAINED SPOTTER

            2 INCHES OF NEW SNOW IN THE PAST 2 HOURS.

0930 AM     SNOW             5 NE DILLON             45.26N 112.55W
03/06/2012  M2.0 INCH        BEAVERHEAD         MT   PUBLIC

            2 INCHES OF NEW SNOW AT THE DILLON AIRPORT.

0930 AM     SNOW             2 WSW LEWISTOWN         47.05N 109.47W
03/06/2012  E1.0 INCH        FERGUS             MT   FOREST SERVICE

            ABOUT 1 INCH OF NEW SNOW JUST WEST OF LEWISTOWN.

1000 AM     SNOW             BOZEMAN                 45.68N 111.04W
03/06/2012  E3.0 INCH        GALLATIN           MT   TRAINED SPOTTER

            ESTIMATED 3 INCHES OF NEW SNOW TODAY IN THE CITY OF
            BOZEMAN. SNOW HAS STOPPED AS OF 10 AM.

&&

BRUSDA
Local storm report, Mar 6, 10:53 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1053 AM MST TUE MAR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     SNOW             5 SW BOZEMAN            45.63N 111.12W
03/06/2012  M4.5 INCH        GALLATIN           MT   TRAINED SPOTTER

            4.5 INCHES OF NEW SNOW JUST SOUTHWEST OF BOZEMAN.

&&

BRUSDA
Local storm report, Mar 6, 11:00 AM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 AM MST TUE MAR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             12 ENE GARNEILL         46.79N 109.51W
03/06/2012  E5.0 INCH        FERGUS             MT   MESONET

            ESTIMATED 5 INCHES OF NEW SNOW THIS MORNING. LOCATION
            IS THE CRYSTAL LAKE SNOTEL. ELEVATION IS 6050 FEET.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 5:10 PM MSTWinter Storm WarningTFX17 hr

Nearby

Winter Storm Warnings in Montana, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.